Hyponatremia Nursing Care
A few years ago a local radio station had a contest…Hold Your Wee for a Wii. The contest rules dictated that the contestants would drink copious amounts of water and whoever could hold their pee the longest, won a Wii game console. Despite numerous physicians and nurses calling in to the switchboard to tell them how dangerous this was, their pleas were ignored. They undoubtedly thought…”It’s water…what’s the big deal?” Well, the big deal was that the winning contestant went to bed that afternoon and never woke up. It was an enormous tragedy and absolutely beyond heartbreaking. I can’t imagine what her loved ones went through to have someone close to them die from such an avoidable event. Hyponatremia is deadly serious…and here’s what we’re going to do about it.
What is hyponatremia?
Hyponatremia is a sodium level typically below 135. When you start to get really nervous is when it gets into the 120s…at that point your patient is probably going to be having signs and symptoms and you’ll need to intervene with your nursey awesomeness.
What are the signs/symptoms of hyponatremia?
To understand the signs and symptoms of hyponatremia, you simply have to think back to the concept of osmosis. As the dilute water travels throughout the blood stream (including the brain), osmosis causes water to move from the extracellular compartment into brain cells causing cerebral edema. So, most of the manifestations of hyponatremia are neurological:
What causes hyponatremia?
Hyponatremia has a few different causes. One of the most common is simple water intoxication as in our example above. You don’t typically see water intoxication in the general population as most people’s bodies auto regulate the amount of water we drink via an effective thirst mechanism. However, if the patient has a tumor or a psychiatric disorder, then water intoxication can result. For some reason I always remember some hospital-based TV show were there was a character with a brain tumor. The nurses had to take all water away from him and he ended up drinking out of the toilet! His thirst mechanism was turned to “ON” all the time and he couldn’t get enough to drink…the result? Hyponatremia secondary to water intoxication. See? Watching TV is educational! I knew it!
Another super common cause of hyponatremia is SIADH or syndrome of inappropriate antidiuretic hormone. I could do a whole post on that, but the short version is that certain neurological conditions can cause SIADH and the body basically circulates too much ADH (the ANTIdiuretic hormone) which causes water retention and thus…hyponatremia.
Hyponatremia can also be caused by medications and the street-drug Ecstasy. Note that it doesn’t always have to be due to hypervolemia…it can also be due to sodium losses as in the case of severe vomiting or diarrhea. But, for the most part what I usually see in the hospital is hyponatremia due to the dilutional effect of water.
How do you treat hyponatremia?
For the purposes of this discussion, let’s assume that whatever underlying cause (if there is one) is being addressed…a psych issue, a brain tumor, a medication, etc… In general, your treatment for mild hyponatremia will be:
- Diuretic such as Furosemide
- Water restriction (patients HATE this…HATE it with a passion. They will HATE you for enforcing it…sorry, but it’s true)
For moderate to severe hyponatremia causing neurological symptoms and cerebral edema, you’re going to have to get a little fancier. You’ll pull out the big guns:
- Hypertonic fluids such as 0.9% NaCl or 3% NaCl.
Wait a minute? Did I just blow your mind? Isn’t “normal saline” considered isotonic? Sure…if your sodium levels are NORMAL, then it is. If your sodium levels are low, then the tonicity of plain old normal saline is actually hypertonic for YOU. Get it? Recall that tonicity has to do with the relationship of one fluid to another. So, don’t be surprised if your MD doesn’t go straight to the 3% right off the bat if your patient is only having mild symptoms. WHY the caution? Because correcting sodium TOO FAST is uber dangerous. Ever heard of locked-in syndrome? If you do give 3% NaCl, it will never run at more than 30-50ml/hr and you will be checking serum sodium levels around the clock…probably every 4 to 6 hours and conducting a neuro exam every 1-2 hours. 3% NaCl is super serious…so label your pump and your lines clearly so no one ever ever ever ever ever ever ever boluses that fluid. Got it? OK, then you’re ready to go forth and take care of a patient with hyponatremia. You got this!
Got questions about hyponatremia? Ask them in our Facebook group, Thriving Nursing Students!
Get this on audio in episode 17 of the Straight A Nursing podcast.
The information, including but not limited to, audio, video, text, and graphics contained on this website are for educational purposes only. No content on this website is intended to guide nursing practice and does not supersede any individual healthcare provider’s scope of practice or any nursing school curriculum. Additionally, no content on this website is intended to be a substitute for professional medical advice, diagnosis or treatment.